Utah, 2001High Wind in Utah, September 6, 2001
September 6, 2001 · NWS SLC · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 5, 8:55 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 5, 8:55 PM MST, 4 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 PM MDT WED SEP 5 2001
...SPLIT OUT WEST CENTRAL DESERTS FROM HIGH WIND WARNING...
SYNOPSIS...AN UNSEASONABLY COLD PACIFIC STORM SYSTEM WILL MOVE INTO
NORTHWEST UTAH LATE TONIGHT THEN SWEEP ACROSS THE REMAINDER OF THE
STATE THURSDAY. COLD...MOIST AND UNSTABLE CONDITIONS WILL PREVAIL
OVER NORTHERN UTAH THURSDAY...WHILE DRY BUT COOLER CONDITIONS
WILL OCCUR OVER THE SOUTH. A STRONG HIGH BUILDS IN FOR FRIDAY.
DISCUSSION...THUNDERSTORMS ERUPTING AHEAD OF COLD FRONT IN GOOD SHEAR
ENVIRONMENT. MOISTURE ALSO AVAILABLE AS PWS JUMPED TO 0.90
THIS EVENING. WIND GUSTS MAIN PROBLEM WITH THESE STORMS. HAD
ONE REPORT OF SEVERE WINDS OVER THE GREAT SALT LAKE. BUT WINDS
HAVE BEEN DROPPING OFF NOW SO SHOULDNT HAVE ANY MORE PROBLEMS WITH
WINDS UNTIL THE FRONT ARRIVES. WILL UPS POPS FOR WASATCH FOR TONIGHT
AS SHOWERS BECOMING WIDESPREAD.
THIS EVENINGS RAOBS INDICATE STRONG SYSTEM MOVING SOUTHEAST OVER
OREGON IS SLIGHTLY FARTHER WEST THAN AVN/ETA MODELS FORECAST. WINDS
ARE 5-10 KTS STRONGER ON THE BACK SIDE OF SYSTEM AT BOTH MEDFORD AND
PORTLAND, AS WELL AS TEMPS 1-2 DEGREES COLDER THAN FORECAST AT BOTH
700 AND 500 MB. BAROCLINIC ZONE APPEARS TO BE A LITTLE TIGHTER ON
SOUTHEAST SIDE AS BOI COLDER BY A COUPLE OF DEGREES AND ELKO IS
WARMER. ETA HAS BETTER HANDLE ON THIS, BUT NOT QUITE STRONG ENOUGH.
MSAS 3 HOUR PRESSURE CHANGE SHOWS A NICE PRESSURE FALL AND RISE
COUPLET STRENGTHENING OVER NORTHERN UTAH AND SOUTHWEST IDAHO. WIND
GUSTS BETWEEN 50 AND 60 MPH HAVE OCCURRED WITH THE PASSAGE OF THE
COLD FRONT ACROSS SOUTHWEST IDAHO AND NORTHERN NEVADA AT SOME REMOTE
WEATHER STATIONS. WIND ADVISORY MAY NOT BE SUFFICIENT OVER NORTHWEST
DESERTS TONIGHT, SO WILL LIKELY BOOST TO HIGH WIND WARNING. WANT TO
CATCH A FEW MORE OBSERVATIONS BEFORE UPGRADING.
VORT LOBE AT BOTTOM OF TROF AXIS EXPECTED TO SWING ACROSS NORTHERN
UTAH AND INTO SOUTHEAST CORNER OF IDAHO BY 12Z THURSDAY. THIS WILL
HELP ACCELERATE THE FRONT WHICH WAS FROM TWIN FALLS ID OVER TO ELKO
NEVADA AT 8 PM TO REACH SALT LAKE ABOUT 2-3 AM. A SECONDARY LOBE
DROPS ACROSS NORTHERN UTAH THURSDAY MIDDAY TO HELP DESTABILIZED THE
ATMOSPHERE. MESO 500 TEMPS A TAD WARMER THAN 18Z RUN, BUT THIS
LOOKS INCORRECT AS ANALYSIS IS A COUPLE OF DEGREES TOO WARM OVER
OREGON. THE 700 MB TEMPS ARE STILL ABOUT -2C AT MIDDAY THURSDAY.
BELIEVE MESO PRECIP FORECAST WAY UNDERDONE FOR THURSDAY. WILL LET
MID CREW TAKE A BETTER LOOK BUT FEEL CATEGORICAL PRECIP WILL OCCUR
FROM SLC NORTHWARD AS LAKE EFFECT GETS INVOLVED. ALSO FORECAST
HIGHS FOR THURSDAY WILL LEAVE ALONE AT THIS TIME BUT ITS POSSIBLE
THAT WE MAY NOT GET OUT OF THE 50S IN SOME LOCATIONS WHERE IT RAINS
MOST OF THURSDAY. TEMPS ALREADY IN MID 50S SOUTHWEST IDAHO WITH
SOME 40S IN SOUTHEAST OREGON. BRING ON THE BIG CHILL
DECIDED TO GO WITH HIGH WIND WARNING NORTHWEST DESERTS AFTER
MIDNIGHT.
SLC 9751 CDC 1321 STRUTHWOLF
.SLC...HIGH WIND WARNING NW DESERTS LATE TONIGHT...UTZ005.
...WIND ADVISORY WEST CENTRAL DESERTS LATE TONIGHT...UTZ015.
...RED FLAG WARNING WRN VALLEYS THROUGH 03Z.In the hours before
Special weather statement, Sep 5, 9:12 PM MST, 3 hours 48 minutes before
IDZ024-025-UTZ001>021-WYZ021-061200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MDT WED SEP 5 2001
...A MAJOR CHANGE TO MUCH COOLER WEATHER...
AN USUALLY COLD STORM SYSTEM FOR EARLY SEPTEMBER WILL MOVE ACROSS
NORTHERN UTAH LATE TONIGHT AND THEN AFFECT THE ENTIRE STATE THURSDAY.
THE CORE OF THE STORM SYSTEM WILL MOVE ACROSS NORTHERN UTAH THURSDAY
BRINGING RAIN TO THE NORTHERN VALLEYS AND RAIN OR SNOW TO THE
MOUNTAINS. SNOW LEVELS WILL DROP TO NEAR 7000-7500 FEET BY MIDDAY
THURSDAY WITH THE MAIN ACCUMULATING SNOW OCCURRING ABOVE 9000 FEET
WHERE AS MUCH AS 6 INCHES ARE POSSIBLE.
ALTHOUGH THE BRUNT OF THE STORM WILL AFFECT NORTHERN UTAH...THE DRY
BUT FAST MOVING COLD FRONT WILL SWEEP ACROSS THE SOUTHWEST VALLEYS
EARLY THURSDAY MORNING...REACHING COLORADO BY MIDDAY. TEMPERATURES
WILL BE 15-25 DEGREES COOLER BEHIND THIS FRONT THEN THEY ARE TODAY.
ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR A MAJOR
CHANGE IN THE WEATHER...ESPECIALLY IN THE HIGH COUNTRY. STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.
High Wind, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah
- When
- September 6, 1:00 AM MST to 4:00 AM MST
- Where
- C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
- Measured
- 57 kt (66 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong gusty winds blew behind a cold front, with a peak gust of 66 mph (57 kts) measured over the Great Salt Lake.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 6, 20012 injured · $861,000 · F2 · 9 events
- Lightning Strike in Alabama, September 6, 20011 death · 6 injured · 1 event
- Tornadoes in Iowa, September 6, 2001$400,000 · F2 · 2 events
- Lightning Strike in Illinois, September 6, 20011 death · 1 event
- Lightning Strike in Florida, September 6, 2001$500,000 · 1 event
- Tornado in Iowa, September 6, 2001$40,000 · F1 · 1 event
- Tornado and Flooding in Wisconsin, September 6, 2001$66,000 · F0 · 3 events
- Hail and Damaging Winds in Nebraska, September 6 to 7, 2001$20,000 · 1.75 in hail · 25 events
- Damaging Wind in Wisconsin, September 6, 2001$50,000 · 54 kt wind · 1 event
- Flash Flood and Hail in North Dakota, September 6, 2001$16,000 · 0.88 in hail · 9 events
- Lightning Strike in Florida, September 6, 20011 injured · 1 event
- Lightning Strike in Florida, September 6, 20011 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275424.